Hail, McCurtain
- When
- April 19, 6:30 PM CST
- Where
- McCurtain County, Idabel Arpt
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 33.900, -94.850
A very unstable airmass developed across the Middle Red River Valley of Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana during the afternoon and evening hours of April 19th. A weak upper level disturbance moved across the Central and Southern Plains, providing enough lift for supercell thunderstorms to develop across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable airmass developed across the Middle Red River Valley of Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana during the afternoon and evening hours of April 19th. A weak upper level disturbance moved across the Central and Southern Plains, providing enough lift for supercell thunderstorms to develop across the region. These storms produced mainly very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 19, 6:08 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 708 PM CDT TUE APR 19 2011 .DISCUSSION... WINDS HAVE BEGUN TO DIMINISH ACROSS MOST OF THE AREA...SO WILL LET THE LAKE WIND ADVISORY EXPIRE. CONSIDERED EXTENDING IT A FEW HOURS SINCE SEVERAL LOCATIONS ARE STILL EXPERIENCING WINDS BETWEEN 15 TO 20 KTS WITH ISOLATED GUSTS NEAR 30 KTS. HOWEVER...MODEL GUIDANCE INDICATES THAT SPEEDS SHOULD CONTINUE TO DIMINISH THROUGH THE EVENING AND ANY OF THE HIGHER SPEEDS SHOULD BE RATHER ISOLATED. SCATTERED TSTRMS HAVE DEVELOPED ALONG THE COLD FRONT AND ARE SLOWLY MOVING EAST INTO THE CWA FROM SRN OK AND WRN N TX. LATEST LAPS ANALYSIS INDICATE CAPE VALUES ABOVE 2000 J/KG AND STEEP MID- LEVEL LAPSE RATES ARE PRESENT ACROSS THE FOUR STATE REGION WHICH WILL CONTINUE TO PROMOTE A VERY FAVORABLE ENVIRONMENT FOR LARGE HAIL AND DAMAGING WINDS THIS EVENING. UPDATED PRODUCTS HAVE ALREADY BEEN SENT. /09/ && .PREV DISCUSSION... /ISSUED 317 PM CDT TUE APR 19 2011/ DISCUSSION... LATEST 19Z SURFACE ANALYSIS SHOWING INDICATING THE COLD FRONT AND DRYLINE EXTEND FROM AROUND FAYETTEVILLE AR SOUTHWESTWARD TO JSUT WEST OF DFW. STORMS BEGINNING TO FIRE IN SOUTHERN OK ALONG THE BOUNDARY WHERE LATEST LAPS CAPE VALUES OVER 4000 J/KG ARE PRESENT. EXPECT MORE STORMS TO FIRE ALONG THE BOUNDARY AND BEGIN TO SHIFT EAST IN TIME AFFECTING THE AREA ALONG AND NORTH OF I30 NEAR SUNSET AND THEREAFTER. BIGGEST QUESTION WILL BE THE SOUTHWARD EXTENT OF THE STORM DEVELOPMENT. BOTH NAM AND GFS SHOW VERY LIMITED DEVELOPMENT SOUTH OF I20 EVEN THOUGH CAPE VALUES WELL OVER 3000 J/KG ARE FORECAST. CAP STRENGTH INCREASES FURTHER SOUTH AND LACK OF OVERALL UPPER FORCING WILL ACT TO INHIBIT ANY STORM GROWTH FURTHER SOUTH...BUT CANT RULE OUT AN ISOLATED STORM. BIGGEST THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM POTENTIAL DOWNBURSTS GIVEN THE STORM ENVIRONMENT...BUT SHEAR WILL BE SUFFICIENT TO SUPPORT AN ISOLATED TORNADO. HAVE INCLUDED DAMAGING WIND AND HAIL THREATS IN FORECAST GRIDS TONIGHT. ON WEDNESDAY BOTH THE NAM AND GFS SHOW THE FRONT STALLING IN THE I20 CORRIDOR WHICH WILL SERVE AS A POSSIBLE FOCUS FOR STORMS ON WEDNESDAY AFTERNOON AND EVENING. WIND SHEAR IS FORECAST TO BE MUCH WEAKER THAN TUESDAY NIGHT...HOWEVER FORECAST SOUNDINGS INDICATE A VERY UNSTABLE ATMOSPHERE AND VIRTUALLY NO CAP TO INHIBIT STORM GROWTH. FORECAST SOUNDINGS INDICATING LIFTED INDEX VALUES RANGING FROM -6 TO -9 ALONG AND SOUTH OF I20. AS A RESULT...WOULD EXPECT ANY STORMS WHICH CAN DEVELOP TO BECOME SEVERE QUICKLY AND CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS. MOISTURE IS FORECAST TO POOL ALONG THE FRONT AS WELL WITH DEWPOINTS REACHING INTO THE LOWER 70S ALONG AND SOUTH OF THE BOUNDARY COMBINED WITH PW VALUES AOA 1.6 TO 1.7 WILL PROVIDE SOME MUCH NEEDED HEAVY RAIN TO ANY LOCATION UNDER A STORM. BEYOND WEDNESDAY..THE FRONT WILL RETURN NORTH OF THE REGION AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHEASTERN US AND BAHAMAS WHILE A PERSISTENT TROF TAKES OVER IN THE WESTERN STATES. AS A RESULT THE FOUR STATE REGION WILL BE PUT INTO A SOUTHWEST FLOW REGIME WITH DISTURBANCES MOVING THROUGH THE FLOW THURSDAY THROUGH SUNDAY. THIS IS IS SUPPORTED BY BOTH THE GFS AND ECMWF SOLUTIONS. THERE WILL BE A CHANCE OF STORMS EACH DAY MAINLY IN THE I30 CORRIDOR WHICH WILL BE CLOSER TO THE FRONT WHICH IS FORECAST TO REMAIN ACROSS CENTRAL OK NORTHEASTWARD THROUGH NORTH AR AND SOUTHERN MO. HAVE UTILIZED THE GRIDDED GUIDANCE FROM THE GFS PRIMARILY IN THE MEDIUM RANGE AND EXTENDED AND LEFT CHANCE POPS IN THE GRIDS SIMILAR TO PREVIOUS FORECASTS. BY MONDAY...BOTH THE GFS AND ECMWF SUPPORT THE IDEA OF KICKING OUT A LARGER TROF ACROSS THE SOUTHERN PLAINS ON MONDAY WHICH WOULD SUPPORT A LARGER SCALE SEVERE THREAT...HOWEVER THERE ARE SIGNIFICANT DIFFERENCES IN THE OVERAL TIMING AND DEPTH OF THE TROF WHICH EACH SOLUTION KICKS OUT. THE ECMWF HAS BEEN MORE CONSISTENT WITH THIS FEATURE IN THE EXTENDED AND WOULD BE THE MORE SEVERE OF THE TWO SOLUTIONS. WILL NEED TO MONITOR THIS SYSTEM THROUGH THE WEEKEND. AVIATION... VFR CONDITIONS WILL HOLD THIS AFTERNOON AND EVENING...WITH GUSTY SOUTHERLY WINDS OF 20 TO 30 KTS...FOR MOST TAF SITES. BUT...AROUND THE 00Z TIMEFRAME CONDITIONS IN AND AROUND TXK AND TYR WILL BEGIN TO DETERIORATE AS THUNDERSTORM ACTIVITY ALONG A DRYLINE IN EAST TEXAS BEGINS TO APPROACH. THIS ACTIVITY WILL POSSIBLY CAUSE STRONG WINDS AND SOME LARGE HAIL NEAR THOSE SITES. ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY MAY BE SEEN ACROSS THE I-20 CORRIDOR TONIGHT INTO TOMORROW MORNING. THE COLD FRONT WILL MOVE THROUGH THE REST OF THE FOUR STATE AREA TOMORROW MORNING...BRINGING A CHANCE FOR SEVERE WEATHER TO THE REMAINDER OF THE TAF SITES THAT DO NOT SEE IT THIS EVENING AND TONIGHT. ANY THUNDERSTORM ACTIVITY AFFECTING TERMINALS WILL CAUSE TEMPO VISIBILITY REDUCTIONS. /23/ && .PRELIMINARY POINT TEMPS/POPS... SHV 70 83 65 83 67 / 30 30 30 20 0 MLU 68 84 63 83 65 / 20 40 30 20 0 DEQ 61 73 55 75 60 / 60 30 40 30 20 TXK 64 76 58 78 62 / 50 30 40 30 20 ELD 66 78 60 78 64 / 40 40 40 20 0 TYR 69 81 65 83 68 / 30 40 30 20 20 GGG 69 82 64 83 67 / 30 30 30 20 0 LFK 71 88 69 86 69 / 20 40 20 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 09/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1143 AM CDT TUE APR 19 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-201645- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN- TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY- 1143 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL BE DEVELOPING LATE TODAY JUST AHEAD OF AN APPROACHING COLD FRONT. A VERY UNSTABLE ATMOSPHERE IS FORECAST TO BE IN PLACE ACROSS THE REGION SO STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ISOLATED TORNADOES MAY BE POSSIBLE DURING THE EVENING HOURS ESPECIALLY IN THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A COLD FRONT IS FORECAST TO STALL ACROSS THE REGION DURING THE DAY WEDNESDAY PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS FOR MUCH OF THE REST OF THE WEEK...INTO THE WEEKEND. HOWEVER...WIND SHEAR WILL BE SOMEWHAT LIMITED...KEEPING RISK OF SEVERE WEATHER MORE ISOLATED IN COVERAGE. HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS WHICH CAN REACH SEVERE LIMITS. WEDNESDAY APPEARS TO HAVE THE HIGHEST RISK FOR STRONG TO SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON...THROUGH MUCH OF THE OVERNIGHT HOURS. LAZ013-014-017>022-TXZ165>167-201645- JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL- LA SALLE-ANGELINA-SAN AUGUSTINE-SABINE TX- 1143 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA AND DEEP EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS EVENING...AS A COLD FRONT MOVES TOWARDS THE REGION. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...HOWEVER...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST OF STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A COLD FRONT IS FORECAST TO STALL ACROSS THE REGION DURING THE DAY WEDNESDAY PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS FOR MUCH OF THE REST OF THE WEEK...INTO THE WEEKEND. HOWEVER...WIND SHEAR WILL BE SOMEWHAT LIMITED...KEEPING RISK OF SEVERE WEATHER MORE ISOLATED IN COVERAGE. HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS WHICH CAN REACH SEVERE LIMITS. WEDNESDAY APPEARS TO HAVE THE HIGHEST RISK FOR STRONG TO SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING AND OVERNIGHT...AT THIS TIME..BUT MAY BE NEEDED DURING THE DAY WEDNESDAY. 04
The Western Arkansas radar (KSRX), 161 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285977, 285933, 285934, 285941, 285945.